Critical Cases - CO and Cyanide toxicity!
- 72 yo F pulled from a housefire arrives with CPR in progress
- ALS delivered one shock for Vfib en route and 2 doses of epinephrine
- An LMA was placed
- ROSC is achieved just as ALS arrives
- Pt is covered in soot, there is a strong smoke smell
- No signs of traumatic injury
Next Steps in Management
- The LMA is replaced with a cuffed ETT, during intubation laryngeal edema is noted
- Labs sent including cooximetry are sent
- Labs demonstrate: pH 7.06 Lactate 12.4 COHb 48%
- Carbon monoxide poisoning
- Possible cyanide toxicity
Carbon Monoxide poisoning
- Carbon monoxide binds to hemoglobin to create carboxyhemoglobin which has a 100 fold higher affinity for oxygen
- Oxygen cannot dissociate from carboxyhemoglobin for delivery to tissues
- Treatment: 100% FiO2 ideally via ventilator or hyperbarics chamber: this descreases the halflife of carboxyhemoglobin
- Hyperbaric chambers are thought to decrease neurologic sequela and improve survival in some studies (but this is controversial)
- Consider in patients from structure fires in pts with lactate>10
- Cyanide gases are created from the combustion of plastics and other household goods.
- Cyanide inactivates cytochrome oxidase in the electron transport chain, which inhibits cellular respiration, and forces cells to switch from aerobic to anaerobic metabolism, causing very elevated lactate levels.
- Because the cells cannot use oxygen, venous blood will stay bright red (as the oxygen was not delivered), and the skin will classically appear “cherry red.”
- Treatment: There are 2 options for treatment. The best option and most commonly used is Hydroxocobalamin which binds with cyanide to create cyanocobalamin, which is nontoxic and excreted by the kidneys.
- Second best option is Amyl Ntrite or Sodium Nitrite which induces methemoglobinemia (see last week's post here)
- Cyanide preferentially binds to methemoglobin to create cyanomethemoglobin. This is followed by sodium thiosulfate which will causes cyanide to bind to it and create thiocyanate, which is also nontoxic and excreted by the kidneys.
- Patient was intubated and given FiO2 100%.
- Pt treated with hydroxocobalamin 5mg over 15 minutes
- Pts skin turned pink and her urine turned purple, an expected side effect.
- Ultimately pt transferred to hyperbarics center
- Repeat lactate was 1.4
1. Nelson LS, Hoffman RS. Inhaled toxins. In: Walls RM, Hockberger RS, Gausche-Hill M, et al., eds. Rosen’s Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier Saunders; 2018:(Ch) 153:1926–1933.
2. Tomaszewski C. Carbon monoxide. In: Nelson LS, Howland MA, Lewin NA, Smith SW, Goldfrank LR, Hoffman RS, eds. Goldfrank's Toxicologic Emergencies. 11th ed. New York, NY: McGraw-Hill; 2019:(Ch) 122.
3. Holstege CP, Kirk MA. Cyanide and hydrogen sulfide. In: Nelson LS, Howland MA, Lewin NA, Smith SW, Goldfrank LR, Hoffman RS, eds. Goldfrank's Toxicologic Emergencies. 11th ed. New York, NY: McGraw-Hill; 2019:(Ch) 123.
4. Tintinalli, Judish E., et al. Tintinalli’s Emergency Medicine: a Comprehensive Study Guide. McGraw-Hill, 2016.